Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Midland/Odessa, TX

May 1, 20206 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 1, 2020, 4:06 AM CDT for 6 counties in Texas; 5 counties in New Mexico. It took effect at May 1, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2020, 4:06 AM CDT (09:06 UTC)
In effect from
May 1, 2020, 1:00 PM CDT
Expired
May 1, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3323 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS84 KMAF 010906
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
406 AM CDT Fri May 1 2020

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR 
SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...
UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE 
HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY 
HIGH FIRE DANGER...

...FIRE WEATHER WATCH SATURDAY AFTERNOON AND EARLY EVENING FOR
SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...
UPPER TRANS PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE 
HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY 
HIGH FIRE DANGER... 

.Dry and windy conditions will produce critical fire weather 
conditions this afternoon and early this evening and Saturday 
across Southeast New Mexico and western portions of west Texas 
near the higher terrain.

NMZ116>119-TXZ270-271-273-012115-
/O.UPG.KMAF.FW.A.0004.200501T1800Z-200502T0200Z/
/O.NEW.KMAF.FW.W.0004.200501T1800Z-200502T0200Z/
/O.NEW.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
406 AM CDT Fri May 1 2020 /306 AM MDT Fri May 1 2020/

...RED FLAG WARNING IN EFFECT THIS AFTERNOON UNTIL 9 PM CDT /8 PM
MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT 
WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST 
NEW MEXICO PLAINS AND GUADALUPE AND DELAWARE MOUNTAINS...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON UNTIL 9 PM CDT
/8 PM MDT/ SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS,
20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR 
SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE AND DELAWARE 
MOUNTAINS...

* TIMING...Friday and Saturday afternoon and evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ059-272-274-277-278-012115-
/O.NEW.KMAF.FW.W.0004.200501T1800Z-200502T0200Z/
/O.NEW.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/
Loving-Van Horn and Highway 54 Corridor-Reeves County Plains-
Davis Mountains-Davis Mountains Foothills-
406 AM CDT Fri May 1 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON UNTIL 9 PM CDT /8 PM
MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT 
WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR UPPER TRANS
PECOS...DAVIS MOUNTAINS AND VAN HORN HIGHWAY 54 CORRIDOR...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON UNTIL 9 PM CDT
/8 PM MDT/ SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS,
20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR 
UPPER TRANS PECOS...DAVIS MOUNTAINS AND VAN HORN HIGHWAY 54 
CORRIDOR....


* TIMING...Friday and Saturday afternoon and evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...4 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
100 
WWUS84 KMAF 011957
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
257 PM CDT Fri May 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FOR SOUTHEAST NEW MEXICO 
PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS 
AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR 
LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND 
EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE WESTERN
PERMIAN BASIN...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS 
PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 
15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE 
DANGER...

.Dry and windy conditions will combine to produce critical fire 
weather conditions this afternoon and early this evening and again
Saturday across Southeast New Mexico and western portions of west
Texas near the higher terrain.

NMZ116>119-TXZ059-270>274-277-278-021100-
/O.CON.KMAF.FW.W.0004.000000T0000Z-200502T0200Z/
/O.CON.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
257 PM CDT Fri May 1 2020 /157 PM MDT Fri May 1 2020/

...RED FLAG WARNING REMAINS IN EFFECT FOR SOUTHEAST NEW MEXICO 
PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS 
AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR 
LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND 
EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE WESTERN
PERMIAN BASIN...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS 
PECOS AND VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 
15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE 
DANGER...

* TIMING...This afternoon and again Saturday afternoon and 
  evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ045-046-050-060-021100-
/O.EXA.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/
Gaines-Dawson-Andrews-Winkler-
257 PM CDT Fri May 1 2020

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON AND EARLY 
EVENING FOR THE WESTERN PERMIAN BASIN...FOR RELATIVE HUMIDITY OF 
15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE 
DANGER...

* TIMING...Saturday afternoon and evening.

* WINDS...West 15 to 20 mph with higher gusts.

* RELATIVE HUMIDITY...As low as 7 percent.

* TEMPERATURES...15 to 20 degrees above normal.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 3:40 AM CDT, 26 minutes earlier.

Area forecast discussion, May 1, 3:40 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
340 AM CDT Fri May 1 2020

.DISCUSSION...
Heat will be the main concern into Monday as temperatures will
approach or exceed record levels. Highs into the triple digits
will be seen across much of the area so anyone performing outdoor
activities should take precautions to stay cool and hydrated.
A dryline will form today in the Permian Basin ahead of a cold
front stalling in the South Plains. Isolated storms will develop
along this dryline and with a very dry subcloud layer, there will
be chance for strong winds. Tomorrow the drier air pushes farther
east leaving only the higher elevations in the Big Bend with a
chance for storm development due to enhanced orographic lift.
A weak cold front moves into the northeastern Permian Basin
Sunday and may bring a little temperatures relief to places like
Snyder and Colorado City, but unfortunately the front will stall
and lift back north before affecting much more of the CWA.

The heat finally comes to an end on Tuesday when a strong upper
level low develops in the north-central U.S. and manages to send
a decent cold front into West Texas. This low will become
stationary over the Great Lakes and an amplifying ridge over the
western states will keep a cool supply of air over Texas. A series
of upper disturbances will also move south in this flow bringing
a much welcome return of rain chances to the entire area beginning
on Wednesday and continuing through the remainder of the week.

Hennig

&&

.FIRE WEATHER...
Warm and very dry weather is expected today and Saturday across
southeast New Mexico and western portions of west Texas as a
surface trough intensifies along the west Texas/eastern New Mexico
border. Strong drying of fuels is also expected to continue
through Saturday in these areas with ERC values exceeding the 70th
percentile. Will upgrade the Fire Weather Watch to a Red Flag
Warning today for southeast New Mexico but will also expand it
south into western portions of west Texas to include the upper
Trans Pecos and Davis Mountains. These additional areas will have
max RFTI values of less than 4, mainly due to lighter winds, but
the more favored higher terrain combined with the very dry fuels
and rh/s should compensate for the lighter winds. East of the Red
Flag Warning area today, isolated thunderstorms could produce dry
lightning strikes across the Permian Basin and lower Trans Pecos
Region of west Texas.

Similar conditions are expected Saturday afternoon and early
evening and a Fire Weather Watch has been issued for the same
areas. Later shifts will need to monitor for the potential for an
expansion of the watch or upgrade to a warning if winds or drying
of fuels is greater than currently forecast. Isolated dry
lightning strikes are possible again Saturday across portions of
the Big Bed and lower Trans Pecos.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     97  68 102  68 /  10   0   0   0
Carlsbad                      100  66 100  63 /   0   0   0   0
Dryden                         98  68  99  69 /  10  10  10   0
Fort Stockton                 100  70  98  69 /  10   0   0   0
Guadalupe Pass                 89  63  88  62 /   0   0   0   0
Hobbs                          98  58  98  59 /   0   0   0   0
Marfa                          94  58  92  57 /  10  10  10   0
Midland Intl Airport          100  67 101  68 /  10   0   0   0
Odessa                        100  67 100  67 /  10   0   0   0
Wink                          102  62 102  63 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for Chavez Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Reeves County Plains-Van Horn and Highway 54
     Corridor.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Van Horn and Highway 54 Corridor.

&&

12/10
Hazardous weather outlook, Apr 30, 2:38 PM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 PM CDT Thu Apr 30 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
238 PM CDT Thu Apr 30 2020 /138 PM MDT Thu Apr 30 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are expected this afternoon and
evening across Southeast New Mexico, the Permian Basin, and lower
Trans Pecos.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire weather conditions are possible through Monday for
Southeast New Mexico and portions of West Texas. A Fire Weather Watch
is in effect Friday afternoon for the Southeast New Mexico plains...
the Guadalupe Mountains... and parts of Culberson county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:06 AM CDTFire Weather WatchMAFAndrews, Brewster, Culberson, Dawson, Gaines, Jeff Davis and 4 more23 hr

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.